Kentucky, 2014

Flood in Kentucky, May 1 to 3, 2014

May 1 to 3, 2014 · NWS PAH · 1 event in 1 county or zone

Heavy rainfall in late April caused rises on the Green River into early May. The Green River rose slightly above flood stage at Paradise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall in late April caused rises on the Green River into early May. The Green River rose slightly above flood stage at Paradise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 30, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CDT Wed Apr 30 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 244 PM CDT WED APR 30 2014

A surface low over the Great Lakes region will continue to
circulate some moisture south into the PAH forecast area. Clouds
will decrease tonight, but increase again on Thursday primarily
due to heating. GFS and ECMWF both bring the hundredth line into
northern portions of our area Thursday, while NAM and GEM keep it
dry, so just went with a small chance of sprinkles for southwest
Indiana and a small portion of southern Illinois in the afternoon.
Unseasonably cool conditions will persist with west to northwest
winds, with lows tonight into the lower 40s, and highs Thursday in
the upper 50s to lower 60s.

Clouds will again decrease/retreat northward Thursday night as the
low moves slowly north. Diurnal heating will again bring an
increase in clouds on Friday, but probably a little less then
Thursday. ECMWF again brings the hundredth line into our northern
counties, but the rest of the models keep us dry, so went with a
dry forecast. Temperatures Thursday night will again drop into the
lower 40s. On Friday, with a bit more sunshine and winds becoming
west-southwest, temperatures will reach the lower to middle 60s,
with lows Friday night in the middle 40s.

.LONG TERM...(Saturday through Wednesday)
Issued at 244 PM CDT WED APR 30 2014

Dry extended period with gradually warming temperatures.

We will start off the period with northwest flow aloft but upper
heights will be rising as an upper level ridge slowly builds over
the region. Meanwhile, at the sfc, a weak frontal boundary will make
its way south into the region. The front should be entering the
northern counties by 12Z Sunday...but then stall out somewhere over
the CWA. There is not enough moisture to really work with to warrant
inclusion of any pops. However, if any rain were to form, the best
chances would be across northern parts of southern IL and southwest
IN...mainly on Sunday into Sunday night.

Models differ on timing of when to lift this front back north as a
warm front. While no precipitation is expected, there will be
challenges as far as wind direction and temperatures. But looking at
the newest guidance, there is not too much difference in temperature
to worry about. We should see a steady increase in temperatures as
we slowly get deeper and deeper into the warm sector. Highs in the
upper 70s to lower 80s seems reasonable by the end of the weekend
and definitely into early next week.

&&

.AVIATION...
Issued at 1152 PM CDT WED APR 30 2014

With the exception of slightly more dynamic bands of mixing of
cloud parcels around the upper low, most of the diurnal cold air
stratocumulus has dissipated across the region this evening. For the WFO
PAH TAF sites, also reduced coverage of VFR clouds and ceilings
with time and kept the TEMPO group for most locations to account
for significant midday mixing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM...CW
AVIATION...Smith
Hazardous weather outlook, Apr 30, 2:06 AM CST, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CDT WED APR 30 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 AM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
May 1, 12:00 AM CST to May 3, 5:45 AM CST
Where
Muhlenberg County, Paradise to 0.33 mi N of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred on the Green River. Some low-lying woods and fields near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512578.